Asthma exacerbation associated with glucosamine-chondroitin supplement

J Am Board Fam Pract. 2002 Nov-Dec;15(6):481-4.

Abstract

Background: Although dietary supplements are in widespread use, and some have been endorsed by the medical community and complementary and alternative practitioners, not much is known about their potential side effects or drug interactions.

Methods: A case of asthma exacerbated by the use of a glucosamine-chondroitin supplement for osteoarthritis pain is described. The literature was searched from 1980 to 2002 using the terms "glucosamine," "chondroitin sulfate," "alternative medicine," and "dietary supplements," combined with "asthma."

Results and conclusions: The biological link between both chondroitin and glucosamine and secretions from the respiratory tree of persons with asthma lends biologic plausibility to the hypothesis that the patient's asthmatic episode was related to the dietary substance. Physicians would be wise to question their patients about use of dietary supplements as self-medication and consider the possibility of such supplements causing exacerbations of underlying conditions.

Publication types

  • Case Reports

MeSH terms

  • Asthma / chemically induced*
  • Asthma / complications
  • Chondroitin Sulfates / adverse effects*
  • Dietary Supplements / adverse effects*
  • Female
  • Glucosamine / adverse effects*
  • Humans
  • Middle Aged
  • Osteoarthritis / complications
  • Osteoarthritis / drug therapy
  • United States

Substances

  • Chondroitin Sulfates
  • Glucosamine